Background: In patients with frequently relapsing nephrotic syndrome, immunosuppressive therapy such as cyclosporine are often required to maintain remission. Cyclosporine has been noted to have tumorgenesis effects. In this case report, we present a child with relapsing nephrotic syndrom developed a rhabdomyosarcoma on her tongue after adout 4 years of continual immunosuppressive therapy. Case presentation: A 2-year-old female child had nephrotic syndrome (urine protein-creatinine ratio 749.1 mg/mg; blood urea nitrogen 11 mg/dL; serum creatinine 0.3 mg/dL; and serum albumin 1.8 g/dL.) Proteinuria resolved on treatment with daily prednisolone for 4 weeks at the dose of 45 mg (2.5 mg/kg/day) but recurred with taper from 25 mg/day to 10 mg/day. At least five more episodes of relapse occurred within about a 3-year period. After the third relapse, she was treated with prednisolone and cyclosporine (at initial dose of 50 mg/day [1.7 mg/kg/day]) for immunosuppression. About 4 years after the diagnosis of nephrotic syndrome had been made, an embryonal rhabdomyosarcoma developed on her tongue. The cancer was treated with TPOG-RMS-LR protocol, with vincristine, actinomycin, and cyclophosphamide. Magnetic resonance imaging scan, performed about 3 years after the start of TPOG-RMS-LR therapy, revealed complete remission of the cancer. Conclusions: Although treatment with cyclosporine cannot be conclusively implicated as the cause the rhabdomyosarcoma in this patient, the association should prompt consideration of its use in the treatment of frequently relapsing nephrotic syndrome in children.
All Science Journal Classification (ASJC) codes